Pennsylvania, 2007Lake-Effect Snow in Pennsylvania, December 3 to 4, 2007
December 3 to 4, 2007 · NWS CLE · 1 event in 1 county or zone
Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 3, 6:47 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Dec 3, 6:47 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
647 AM EST MON DEC 3 2007
.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM ACROSS QUEBEC WILL SLOWLY MOVE EAST THROUGH
WEDNESDAY. HIGH PRESSURE WILL BUILD SOUTH OF THE AREA TUESDAY...BEFORE
A CLIPPER SYSTEM MOVES INTO SOUTHERN OHIO WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
WILL DO A QUICK UPDATE TO REMOVE ANY MENTION OF RAIN NOW THAT
TEMPS ARE NEAR FREEZING. THE SNOW INCREASED DRAMATICALLY OVER THE
PAST HOUR OR SO MAINLY DUE TO THE COMPACT SHORT WAVE MOVING THRU
THE AREA. AM ALREADY SEEING THE BACK EDGE OF PCPN AND THE
EXPECTATION CONTINUES TO BE THAT THE HEAVIEST SNOW WILL BE IN THE
SNOWBELT TODAY. WILL NOT MAKE ANY OTHER CHANGES TO POPS OR WEATHER
TODAY.
WILL UPGRADE THE LAKE EFFECT SNOW WATCH TO A LAKE EFFECT SNOW
WARNING WITH THIS ISSUANCE. IN ADDITION...WILL PLACE ASHTABULA AND
ERIE LAKESHORE AS WELL AS TRUMBULL COUNTIES UNDER AN LES ADVISORY.
QUITE A CHANGE FROM 6 HOURS AGO...MOST PLACES IN THE AREA WERE IN
THE 50S WITH HEAVY RAIN. NOW...TEMPS ARE IN THE LOW-MID 30S WITH
RAIN AND/OR SNOW SHOWERS DEVELOPING OFF THE LAKE AS 850MB TEMPS
COOLED SOME 10+ DEGREES OVERNIGHT. LOOKS LIKE EVERYTHING IS COMING
TOGETHER FOR A DECENT LAKE EFFECT SNOW EVENT. STRONGLY CYCLONIC
W-NW FLOW WILL GIVE A LARGE FETCH OFF ERIE WITH SOME PRE-
CONDITIONING FROM MICHIGAN DESPITE STRONG BOUNDARY LAYER WINDS
LIMITING RESIDENCE TIME OVER ERIE. AM THINKING THE SYNOPTIC
MOISTURE COMBINED WITH HELP FROM LAKE MICHIGAN WILL NEGATE THE
LIMITED RESIDENCE TIME OVER LAKE ERIE. BANDING ALREADY OVER THE
LAKE FURTHER CONFIRMS THAT RESIDENCE TIME MAY NOT END UP BEING A
PROBLEM AFTER ALL. IN ADDITION...THE DRY LOW LEVEL AIRMASS IS STILL WELL
INTO MINNESOTA AND WILL NOT MOVE INTO THE REGION UNTIL LATER
TONIGHT OR TUE MORNING. BOUNDARY LAYER WINDS STAY GENERALLY
UNIDIRECTIONAL AROUND 290-300 DEG WHICH WOULD SUGGEST THE HEAVIEST
ACCUMS IN EASTERN CUYAHOGA/GEAUGA/WRN ASHTABULA...AS WELL AS INLAND ERIE
AND CRAWFORD PA COUNTIES. GIVEN THE STRONG WINDS...WILL ALSO PLACE
TRUMBULL IN THE WARNING SINCE THE HEAVIEST SNOW WILL LIKELY BE
DISPLACED WELL INLAND. ALTHOUGH ACCUMS IN ANY ONE SPOT ARE NOT
EXPECTED TO BE EXTREME...THE MISERY FACTOR OF BLOWING/DRIFTING
SNOW FROM THE STRONG WINDS AS WELL AS THE REDUCED VSBYS MAKES THE
WARNING DECISION A LITTLE EASIER. AS FOR ACCUMULATIONS...WILL GO
WITH 4-8 INCHES TODAY FOR THE WARNING AREAS AND 3-5 IN THE ADVY
AREAS. WILL MENTION BLOWING/DRIFTING IN THE FORECAST AND EMPHASIZE
IN THE WSW. THAT COULD BE THE BIG PROBLEM FOR THIS EVENT.
IN ADDITION...WILL KEEP THE WIND ADVY HEADLINE FOR ALL AREAS.
THOUGHT ABOUT SIMPLY GOING WITH A WINTER STORM WARNING FOR THE
EASTERN AREAS DUE TO THE STRONG WIND/SNOW BUT THAT WOULD REQUIRE
CANCELLATION OF THE WIND ADVY FOR THE WINTER STORM WARNING AREA
WHICH MAY BE CONFUSING.
TEMPS WILL STRUGGLE TO RISE AT ALL TODAY...WILL GO WITH STEADY
OR FALLING TEMPS ALL AREAS TODAY.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
NOT MUCH TIME TO LOOK BEYOND TUE. BOUNDARY LAYER WINDS TURN
SLIGHTLY MORE NEWLY MON EVENING WHICH SHOULD ALLOW FOR LESS
RESIDENCE TIME OVER THE LAKE AND WILL ALSO PUSH THE SNOW INLAND SO
THE SECONDARY SNOWBELT WILL SEE A LITTLE MORE SNOW TONIGHT.
HOWEVER...THE BIG LIMITING FACTOR FOR THE OHIO SNOWBELT WILL BE
THE DRY AIR AND LOWERING INVERSION. SO THE BEST SNOW WILL LIKELY
BE IN THE EVENING ACROSS NE OHIO. INVERSION STAYS HIGH FOR MOST OF
THE NIGHT AT ERI SO BETTER SNOW ACCUMULATIONS IN NW PA. WILL GO
WITH 3 TO 6 INCHES NW PA AND 2 TO 5 INCHES NE OHIO...WITH GREATEST
AC CUMS INLAND AND LEAST NEAR THE SHORELINE.
NO MAJOR CHANGES TO THE TUE NIGHT/WED FCST. GFS AND NAM STILL IN
AGREEMENT IN SHOWING A CLIPPER SYSTEM MOVING INTO SEN OHIO TUE
NIGHT/WED. LOOKS LIKE THE BEST SNOWFALL WILL STAY OVER CENTRAL AND
SOUTHERN OHIO...HOWEVER IT LOOKS LIKE AN AREA WIDE 1-3/2-4 INCH
TYPE SNOW EVENT. WILL HAVE TO WATCH FOR SOME REVERSE LAKE
EFFECT/ENHANCEMENT INTO WESTERN QUAHOG/LORAIN COUNTIES WED WITH
NE FLOW DEVELOPING. IN FACT...THE NAM SHOWS THE GREATEST PF
ACROSS THE AREA TUE WITH 2-4 INCHES OF SNOW WED. WILL NOT GET TOO
SPECIFIC FOR NOW AND JUST GO LIKELY POPS ALL AREAS WED. TEMPS WILL
STAY BELOW NORMAL THRU WED.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD IN FOR THURSDAY WITH DRY WEATHER ALL BUT
THE SNOWBELT. ANOTHER SYSTEM WILL MOVE THROUGH ON FRI. A LOT OF
QUESTIONS TO THE EXACT TIMING AND TRACK OF SURFACE FEATURES SO FOR
NOW WILL GO WITH ONLY SMALL CHANGE WORDING. A SECONDARY TROUGH MAY
MOVE ACROSS AREA ON SAT GIVING THE ONLY POSSIBLE CHANCE FOR LIQUID
PRECIS DURING PERIOD...TEMPERATURES WILL BE TOO COLD THE OTHER
DAYS. PRECIS CHANCES WILL LINGER INTO SUNDAY WITH CYCLONIC FLOW
AND COLD TEMPS ALOFT. TEMPS DURING THE PERIOD WILL AVERAGE A GOOD
5 DEGREES BELOW BOTH DURING THE DAY AND AT NIGHT THROUGH THE
PERIOD.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
LAKE EFFECT SNOW SHOWERS WILL OCCUR THROUGH TONIGHT FOR THE SNOWBELT
AREA WITH MOSTLY FLURRIES ELSEWHERE. CONDITONS WILL VARY GREATLY
FROM VFR TO IFR IN THE SNOW SHOWERS MOSTLY AFFECTING CLE AND ERI.
THE SNOW SHOWERS WILL TAKE A WHILE THIS MORNING TO GET GOING BUT
SHOULD BE PRODUCING ACCUMULATING SNOWFALL THIS AFTERNOON THROUGH
TONIGHT LEADING TO GROUND ISSUES AT THESE TAF SITES. ONE LOCAL
MESOSCALE MODEL SHOWS A BAND OF POSSIBLY VERY HEAVY LAKE EFFECT SNOW
COMING OFF OF LAKES HURON AND ERI SOMEWHERE NEAR THE ERI AIRPORT
LATE TONIGHT SO THIS SITUATION WILL NEED TO BE WATCHED CLOSELY LATER
TODAY INTO TONGIHT.
WINDS OF 20 TO 30 KNOTS WITH GUSTS OF 30 TO 40 KNOTS WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING OF THE SNOW LATER TODAY AND
TONIGHT ALONG WITH MECHANICAL TURBULENCE IN THE LOW LEVELS.
OUTLOOK...LAKE EFFECT SNOW WILL CONTINUE INTO TUESDAY FOR THE
SNOWBELT TAFS WITH MOSTLY JUST FLURRIES ELSEWHERE. A CLIPPER WILL
MOVE ACROSS THE OHIO VALLEY WEDNESDAY AND SHOULD PRODUCE WIDESPREAD
SNOW THEN MORE LAKE EFFECT SNOW SHOWERS WILL RETURN WEDNESDAY NIGHT
THEN END THURSDAY ONLY TO RETURN FRIDAY. EXPECT HIGHLY VARIABLE
CONDITIONS IN THE LAKE EFFECT SNOW SHOWERS.
&&
.MARINE...
TIGHT PRESSURE GRADIENT BETWEEN THE LOW TO THE NE AND HIGH OVER THE
PLAIN WILL KEEP GALE FORCE WINDS OVER LAKE ERIE THROUGH TONIGHT.
ALSO WATER LEVELS SHOULD BE LOW IN THE WESTERN BASIN UNTIL DAYBREAK
TUESDAY. AS THE HIGH MOVE INTO THE OHIO VALLEY TUESDAY WINDS WILL
DIMINISH BUT A SMALL CRAFT ADVISORY MAY STILL BE NEEDED ON THE EAST
HALF UNTIL TUESDAY EVENING WHEN WINDS SHOULD DIMINISH FURTHER AS A
CLIPPER TYPE LOW MOVES SOUTHEAST INTO SOUTHERN OHIO TUESDAY NIGHT
DISRUPTING THE FLOW ON LAKE ERIE. SMALL CRAFT FORCE WINDS AND WAVES
SHOULD REDEVELOP WED NIGHT INTO THURSDAY AS THE LOW MOVES EAST AND
HIGH PRESSURE DROPS FROM THE NORTHERN PLAINS INTO THE LOWER OHIO
VALLEY. ANOTHER LOW MOVING NEAR LAKE ERIE FRIDAY SHOULD LEAD TO
RELATIVELY LIGHT BUT CHANGEABLE WINDS BEFORE A RETURN TO MAINLY NW
WINDS WITH POSSIBLE SMALL CRAFT CONDITIONS BY FRIDAY NIGHT.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 3 AM EST TUESDAY FOR OHZ003-006>014-
017>023-027>033-036>038-047-089.
LAKE EFFECT SNOW WARNING UNTIL 12 PM EST TUESDAY FOR
OHZ011>014-023.
LAKE EFFECT SNOW ADVISORY UNTIL 12 PM EST TUESDAY FOR OHZ089.
PA...WIND ADVISORY UNTIL 3 AM EST TUESDAY FOR PAZ001>003.
LAKE EFFECT SNOW WARNING UNTIL 12 PM EST TUESDAY FOR PAZ002-
003.
LAKE EFFECT SNOW ADVISORY UNTIL 12 PM EST TUESDAY FOR PAZ001.
MARINE...GALE WARNING UNTIL 12 PM EST TUESDAY FOR LEZ061-142>149-
162>169.
LOW WATER ADVISORY UNTIL 7 AM EST TUESDAY FOR LEZ142>144-
162>164.
&&
SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD/TK
AVIATION...ADAMS
MARINE...ADAMSHazardous weather outlook, Dec 3, 4:24 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
424 AM EST MON DEC 3 2007
OHZ011>014-023-PAZ002-003-040930-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-TRUMBULL-SOUTHERN ERIE-
CRAWFORD PA-
424 AM EST MON DEC 3 2007
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 12 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY
LAKE EFFECT SNOW WARNING
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>010-017>022-027>033-036>038-047-040930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
424 AM EST MON DEC 3 2007
...WIND ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>144-162>164-040930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
424 AM EST MON DEC 3 2007
...GALE WARNING IN EFFECT UNTIL 12 PM EST TUESDAY...
...LOW WATER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY
GALE WARNING
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LOW WATER ADVISORY
GALE WARNING
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-040930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
424 AM EST MON DEC 3 2007
...GALE WARNING IN EFFECT UNTIL 12 PM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ089-PAZ001-040930-
ASHTABULA LAKESHORE-NORTHERN ERIE-
424 AM EST MON DEC 3 2007
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 12 PM EST TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY
WIND ADVISORY
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lake-Effect Snow, Crawford
- When
- December 3, 8:00 AM EST to December 4, 4:00 PM EST
- Where
- Crawford forecast zone
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.685, -80.106 (the zone’s center; the record gives no point)
Cold west to northwest winds blowing across Lake Erie caused lake effect snow showers to develop during the morning hours of December 3rd. The snow showers diminished to flurries during the afternoon of the 4th. Snowfall totals across much of Crawford County ranged from 6 to 10 inches during this event. A maximum of 13.5 inches was measured near Meadville.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 3 to 4, 20071 death · 1 event
- Coastal Flood in Oregon, December 3, 2007$18 million · 4 events
- Coastal Flood in Washington, December 3, 2007$5.0 million · 1 event
- Strong Wind in Pennsylvania, December 3, 20072 injured · $126,000 · 10 events
- Lake-Effect Snow in New York, December 3 to 5, 2007$130,000 · 13 events
- High Wind in Virginia, December 3, 2007$38,000 · 54 kt wind · 13 events
- Strong Wind in Maryland, December 3, 2007$48,000 · 5 events
- Strong Wind in New Jersey, December 3, 2007$21,000 · 21 events
- High Wind and Strong Wind in Maryland, December 3 to 4, 2007$20,000 · 50 kt wind · 4 events
- Heavy Snow in Maine, December 3 to 4, 200717 events
- Winter Storm in Maine, December 3 to 4, 200715 events
- Strong Wind in Delaware, December 3, 2007$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68762.